Alert archive / New York / Gale Watches in 2020

Gale Watch 21, NWS New York, NY

December 3, 2020

NWS New York, NY issued this gale watch at Dec 3, 2020, 3:37 PM EST. It took effect at Dec 5, 2020, 6:00 AM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 3, 2020, 3:37 PM EST (20:37 UTC)
In effect from
Dec 5, 2020, 6:00 AM EST
Expired
Dec 4, 2020, 3:34 AM EST
In force
Issued by
NWS New York, NY

The text

As transmitted.

633 
WHUS71 KOKX 032037
MWWOKX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Upton NY
337 PM EST Thu Dec 3 2020

ANZ350-353-041100-
/O.EXT.KOKX.SC.Y.0109.000000T0000Z-201205T1100Z/
/O.NEW.KOKX.GL.A.0021.201205T1100Z-201206T1100Z/
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
337 PM EST Thu Dec 3 2020

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 AM EST SATURDAY...
...GALE WATCH IN EFFECT FROM SATURDAY MORNING THROUGH LATE
SATURDAY NIGHT...

* WHAT...For the Small Craft Advisory, southwest winds 10 to 20 
  kt with gusts up to 25 kt and seas 3 to 6 feet. For the Gale 
  Watch, north winds 25 to 35 kt with gusts up to 45 kt and seas 
  6 to 11 feet possible.

* WHERE...Fire Island Inlet to Montauk Point NY out 20 nm.

* WHEN...For the Small Craft Advisory, until 6 AM EST Saturday. 
  For the Gale Watch, from Saturday morning through late 
  Saturday night.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$

ANZ330-335-338-340-345-355-041100-
/O.NEW.KOKX.GL.A.0021.201205T1100Z-201206T1100Z/
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
337 PM EST Thu Dec 3 2020

...GALE WATCH IN EFFECT FROM SATURDAY MORNING THROUGH LATE
SATURDAY NIGHT...

* WHAT...Northwest winds 20 to 30 kt with gusts up to 40 kt. Seas
  4 to 7 feet possible on the ocean waters and eastern Long Island
  Sound.

* WHERE...Long Island Sound, The south shore and eastern bays of 
  Long Island, New York Harbor, and Sandy Hook NJ to Fire Island 
  Inlet NY out 20 nm.

* WHEN...From Saturday morning through late Saturday night.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$

For more details, see the Coastal Waters Forecast from 
National Weather Service New York NY, or visit
https://www.weather.gov/okx/marine
2 follow-up statements
244 
WHUS71 KOKX 040554
MWWOKX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Upton NY
1254 AM EST Fri Dec 4 2020

ANZ355-041000-
/O.EXB.KOKX.SC.Y.0109.000000T0000Z-201204T1800Z/
/O.CON.KOKX.GL.A.0021.201205T1100Z-201206T1100Z/
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
1254 AM EST Fri Dec 4 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...
...GALE WATCH REMAINS IN EFFECT FROM SATURDAY MORNING THROUGH
LATE SATURDAY NIGHT...

* WHAT...For the Small Craft Advisory, southwest winds 10 to 20 
  kt with gusts up to 25 kt and seas 2 to 4 feet. For the Gale 
  Watch, northwest winds 20 to 30 kt with gusts up to 40 kt and 
  seas 7 to 10 feet possible.

* WHERE...Sandy Hook NJ to Fire Island Inlet NY out 20 nm.

* WHEN...For the Small Craft Advisory, until 1 PM EST this 
  afternoon. For the Gale Watch, from Saturday morning through 
  late Saturday night.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$

ANZ350-353-041000-
/O.CON.KOKX.SC.Y.0109.000000T0000Z-201205T1100Z/
/O.CON.KOKX.GL.A.0021.201205T1100Z-201206T1100Z/
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
1254 AM EST Fri Dec 4 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM EST
SATURDAY...
...GALE WATCH REMAINS IN EFFECT FROM SATURDAY MORNING THROUGH
LATE SATURDAY NIGHT...

* WHAT...For the Small Craft Advisory, southwest winds 10 to 20 
  kt with gusts up to 25 kt and seas 3 to 6 feet. For the Gale 
  Watch, north winds 25 to 35 kt with gusts up to 45 kt and seas 
  6 to 11 feet possible.

* WHERE...Fire Island Inlet to Montauk Point NY out 20 nm.

* WHEN...For the Small Craft Advisory, until 6 AM EST Saturday. 
  For the Gale Watch, from Saturday morning through late 
  Saturday night.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$

ANZ330-335-338-340-345-041000-
/O.CON.KOKX.GL.A.0021.201205T1100Z-201206T1100Z/
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
1254 AM EST Fri Dec 4 2020

...GALE WATCH REMAINS IN EFFECT FROM SATURDAY MORNING THROUGH
LATE SATURDAY NIGHT...

* WHAT...Northwest winds 15 to 25 kt with gusts up to 40 kt and 
  seas 3 to 5 feet possible.

* WHERE...Long Island Sound, The south shore and eastern bays of 
  Long Island, and New York Harbor.

* WHEN...From Saturday morning through late Saturday night.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$

For more details, see the Coastal Waters Forecast from 
National Weather Service New York NY, or visit
https://www.weather.gov/okx/marine
634 
WHUS71 KOKX 040834
MWWOKX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Upton NY
334 AM EST Fri Dec 4 2020

ANZ355-041800-
/O.CON.KOKX.SC.Y.0109.000000T0000Z-201204T1800Z/
/O.UPG.KOKX.GL.A.0021.201205T1100Z-201206T1100Z/
/O.NEW.KOKX.GL.W.0026.201205T1100Z-201206T1100Z/
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
334 AM EST Fri Dec 4 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST THIS
AFTERNOON...
...GALE WARNING IN EFFECT FROM 6 AM SATURDAY TO 6 AM EST SUNDAY...

* WHAT...For the Gale Warning, northwest winds 15 to 25 kt with 
  gusts up to 40 kt and seas 5 to 8 feet expected. For the Small 
  Craft Advisory, southwest winds 15 to 20 kt with gusts up to 
  25 kt and seas 3 to 5 feet.

* WHERE...Sandy Hook NJ to Fire Island Inlet NY out 20 nm.

* WHEN...For the Gale Warning, from 6 AM Saturday to 6 AM EST 
  Sunday. For the Small Craft Advisory, until 1 PM EST this 
  afternoon.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

ANZ350-353-041800-
/O.CON.KOKX.SC.Y.0109.000000T0000Z-201205T1100Z/
/O.UPG.KOKX.GL.A.0021.201205T1100Z-201206T1100Z/
/O.NEW.KOKX.GL.W.0026.201205T1100Z-201206T1100Z/
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
334 AM EST Fri Dec 4 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM EST
SATURDAY...
...GALE WARNING IN EFFECT FROM 6 AM SATURDAY TO 6 AM EST SUNDAY...

* WHAT...For the Gale Warning, northwest winds 20 to 30 kt with 
  gusts up to 40 kt and seas 7 to 12 feet expected. For the 
  Small Craft Advisory, southwest winds 10 to 20 kt with gusts 
  up to 25 kt and seas 3 to 6 feet.

* WHERE...Fire Island Inlet to Montauk Point NY out 20 nm.

* WHEN...For the Gale Warning, from 6 AM Saturday to 6 AM EST 
  Sunday. For the Small Craft Advisory, until 6 AM EST Saturday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

ANZ330-335-338-340-345-041800-
/O.UPG.KOKX.GL.A.0021.201205T1100Z-201206T1100Z/
/O.NEW.KOKX.GL.W.0026.201205T1100Z-201206T1100Z/
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
334 AM EST Fri Dec 4 2020

...GALE WARNING IN EFFECT FROM 6 AM SATURDAY TO 6 AM EST SUNDAY...

* WHAT...Northwest winds 15 to 25 kt with gusts up to 40 kt and 
  seas 2 to 4 feet expected.

* WHERE...Long Island Sound, The south shore and eastern bays of 
  Long Island, and New York Harbor.

* WHEN...From 6 AM Saturday to 6 AM EST Sunday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

For more details, see the Coastal Waters Forecast from 
National Weather Service New York NY, or visit
https://www.weather.gov/okx/marine

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this gale watch went out at Dec 3, 12:17 PM EST, 3 hours 20 minutes earlier.

Area forecast discussion, Dec 3, 12:17 PM EST, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service New York NY
1217 PM EST Thu Dec 3 2020

.SYNOPSIS...
High pressure remains in control today. A cold front and separate
low pressure system approach tonight and pass through on Saturday.
High pressure slowly builds in on Sunday through early next
week.

&&

.NEAR TERM /THROUGH TONIGHT/...
The forecast remains mostly on track with minor updates to
temps/dewpts to better reflect current observation trends.

High pressure remains to our south today resulting in dry
conditions and light winds. As heights begin to fall as the
northern stream longwave trough moves into eastern Canada and
the northeast late this afternoon, mid and high level moisture
increases.

Highs today will be in the upper 40s to lower 50s. Overnight lows
will be in the low to mid 30s across the interior and the Pine
Barrens of Long Island, and in the upper 30s to lower 40s
elsewhere.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
Friday starts out dry as high pressure begins to shift offshore by
Friday evening. Clouds begin to increase throughout the day as a
shortwave trough and its associated cold front moves towards the
region and moisture from a developing low pressure system over
the Mississippi River Valley bring chances for rain across the
area Friday afternoon and into Friday night.

Temperatures on Friday will be in the mid 40s to low 50s.
Overnight lows will be in the mid to upper 30s across the
interior and low to mid 40s elsewhere.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
An active period coming up for the end of the week into the weekend.
Forecast confidence is increasing on the possibility of a
potent southern stream low pressure system impacting the area
this weekend. Forecast guidance has come into a bit better
agreement with the evolution of this system over the past few
cycles, with some timing and strength differences noted in the
12Z deterministic guidance. The GFS and the CMC remain on the
slower side, with impacts on Saturday afternoon and Saturday
night, while the NAM and ECMWF are quicker, with impacts
beginning late on Friday night. A consensus of these solutions
was used for this forecast.

A vigorous upper low ejects out of the central plains, and
deepens as it moves east Saturday and Saturday night. This low
interacts and phases with the large Canadian low on Saturday and
moves off the east coast by Sunday. Model solutions differ on
the degree of the phasing, with the slower GFS keeping the
northern and southern streams separate, while the ECMWF and NAM
tend to phase the systems.

At the surface, low pressure races across the TN Valley by Saturday
morning, deepening as it heads E/ENE. Overrunning precipitation
looks to begin early Saturday, and overspread the entire area
by the afternoon. The surface low approaches by Saturday evening
and passes just over us or to our south by late Saturday night.

Given this track, precipitation would be mainly rain for a majority
of the event.  Once the low passes to the east, there is the
possibility of some frozen precipitation on the backside of the
low as it pulls east. While it's too soon to discuss any
potential accumulations given the uncertainty in the forecast
track of the low, any frozen precipitation would be most likely
in the Hudson Valley and across the interior at this point.
Stay tuned.

Forecast wind and wind gusts have been increased this update
given the track and deepening of the system. At this juncture, expecting
the bulk of the strong winds to begin late Saturday morning
through Saturday night, with the strongest winds across central
and eastern Long Island and southern CT, with north/northwest
gusts in the 40-45 mph range. The system looks to exit the area
by Sunday.

Colder air filters in behind this system to start next week with
weak ridging in place Sunday and Monday as the upper trough remains
east of the area. A weaker system looks to approach from the west by
midweek.

&&

.AVIATION /17Z THURSDAY THROUGH MONDAY/...
High pressure south of the terminals slides off the coast late today
into tonight.

VFR through the TAF period.

WSW winds 10-15 kt into this afternoon. Winds then gradually
back to the SW before diminishing to 10 kt or less again
tonight.

 ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Cannot rule out an occasional gust to 20 kt late this morning
through this afternoon.

.OUTLOOK FOR 12Z FRIDAY THROUGH MONDAY...
.Friday...VFR, possibly becoming MVFR late in the afternoon with any
scattered showers.
.Saturday and Sunday...MVFR to IFR conditions possible in rain.
N-NE gusts 25-35 kt Saturday into Saturday night. NW gusts 20-30
kt on Sunday. Chance of snow or a rain/snow mix overnight into
Sunday at KSWF.
.Monday...VFR.

Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90

&&

.MARINE...
High pressure builds over the Middle Atlantic today then shifts
offshore tonight and into Friday. Winds on the ocean should
remain below 25 kt. Seas east of Moriches Inlet should remain
around 5 ft through tonight and then on all of the ocean Friday
into Friday night.

Deepening low pressure could move over or near the waters
Saturday into Sunday. The possibility is increasing that strong
winds and higher seas over this period will occur, but the
magnitude and duration remain uncertain.

&&

.HYDROLOGY...
Low pressure may bring a significant amount of precipitation to
the area this weekend. However, exact amounts and impacts are
uncertain at this time.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Small Craft Advisory until 6 AM EST Friday for ANZ350-353.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...DS
MARINE...
HYDROLOGY...
Hazardous weather outlook, Dec 3, 3:38 AM EST, 11 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
338 AM EST Thu Dec 3 2020

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-041000-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
338 AM EST Thu Dec 3 2020

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-335-338-340-345-350-353-355-041000-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
338 AM EST Thu Dec 3 2020

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

Nearby

Gale Watches in New York, 2020Every gale watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.